Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Jan 18, 2021, 2:00 PM CST for 7 counties in Nebraska. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2021, 2:00 PM CST (20:00 UTC)
- Expired
- Jan 18, 2021, 3:15 PM CST
- In force
- 75 min
- Issued by
- NWS North Platte, NE
Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Hooker County, NE, Loup County, NE, Rock County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WWUS83 KLBF 182000
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
200 PM CST Mon Jan 18 2021
NEZ004>006-008-009-023>027-094-182115-
Brown NE-Sheridan NE-Loup NE-Hooker NE-Eastern Cherry NE-Grant NE-
Rock NE-Keya Paha NE-Western Cherry NE-Thomas NE-Blaine NE-
200 PM CST Mon Jan 18 2021
...SPECIAL WEATHER STATEMENT...
At 159 PM CST/1259 PM MST/, Doppler radar was tracking a band of
snow along a line extending from 9 miles east of Valentine to 8
miles northeast of Valentine National Wildlife Refuge to 13 miles
south of Merritt Reservoir to 19 miles south of Medicine Lake to 19
miles southeast of Gordon. Movement was southeast at 55 mph.
Brief moderate snowfall combined with winds in excess of 30 mph will
result in reduced visibility and potentially slick conditions.
Locations impacted include...
Valentine, Ainsworth, Mullen, Taylor, Thedford, Brewster, Long Pine,
Dunning, Halsey, Johnstown, Seneca, Brownlee, Merritt Reservoir,
Valentine National Wildlife Refuge, Elsmere, Medicine Lake, Purdum,
Rose, Calamus Reservoir State Recreation Area and Wood Lake.
This includes the following highways...
Highway 183 between mile markers 123 and 176, and between mile
markers 194 and 198.
Highway 20 between mile markers 188 and 253.
Highway 2 between mile markers 161 and 246.
Highway 61 between mile markers 176 and 211.
Highway 97 between mile markers 49 and 141.
Highway 83 between mile markers 131 and 218.
Highway 12 between mile markers 1 and 16.
LAT...LON 4231 9924 4186 9922 4182 9924 4174 9940
4174 10068 4185 10128 4265 10219 4298 10036
TIME...MOT...LOC 1959Z 310DEG 49KT 4286 10036 4262 10048 4246 10079
4244 10143 4259 10195
$$
JurgensenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jan 18, 11:37 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 18, 11:37 AM CST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1137 AM CST Mon Jan 18 2021 .SHORT TERM...(Today through Tuesday) Issued at 356 AM CST Mon Jan 18 2021 The primary concern for the short term revolves around light snow and gusty northwesterly winds today. Amplified northwesterly flow aloft will continue through the short term period, and will set the stage for a couple of mid-level shortwaves to pass through the area today. The first of these shortwaves, evident on GOES upper level WV imagery, is dropping southward through southern SD/northern Nebraska. At the surface, a weak low is and associated cold front is slowly moving southeast through the northern CWA, centered near Ainsworth. Thus far tonight precip has struggled to reach the ground, with snow only being reported at the higher terrain of the Black Hills and locally only along the Pine Ridge. Initial hour RAP soundings show some dry air hanging on across northern Nebraska ~H85, which is the likely culprit for keeping snow mainly aloft thus far. This dry layer should continue to erode through evaporative cooling processes and the expectation is for snow to eventually overspread the northern third of the CWA through late this morning. Forcing for ascent remains weak and dry air is expected to slowly continue to advect in behind the surface front. This combined with the dry layer around ~H85 leads to low confidence in the evolution of the precipitation. Snow amounts remain light, with only a few tenths of an inch expected along and north of Highway 20. H85 flow increases behind the front to around 35-45kts and should promote some gusty winds this afternoon as we mix out. Deterministic guidance shows surface pressure rises on the order of 2-4mb/3hr behind the surface front this morning. Some gusts in the 30-40mph range appear plausible, and can't rule out a locally higher gust or two this afternoon. Highs today rebound into the upper 30s to lower 40s before yet another shortwave drops in this evening. For this evening, will have to watch for the potential for some snow showers, mainly across the northern half of the CWA. Cold air aloft streams in behind this morning's initial shortwave and will help to steepen both lower and mid-level lapse rates into this afternoon. Model guidance is in pretty good agreement with developing some limited surface based instability, especially across northern Nebraska this afternoon. Combine this with negative theta-e lapse rates, the area positioned on the cyclonic shear side of the H3 jet, 1.5km winds on the order of 30-35kts, and some subtle height falls (~2mb/3hrs) and rises (~3-5mb/3hrs) ahead and behind a reinforcing cold front and confidence is beginning to increase in convective enhancement. Some high-res guidance shows this happening in two regimes, with one closer to the parent surface low across the northeastern CWA and another downstream of the Black Hills. With this in mind, went with a broad area of chance POPs and will defer to later shifts to hone in on this potential. The greatest threat will be rapid reductions in visibility with any snow showers and any accumulations should be on the light side. .LONG TERM...(Tuesday night through Sunday) Issued at 356 AM CST Mon Jan 18 2021 Through late week things look to remain dry and northwesterly flow aloft continues. Wednesday looks to be the warmest day of the period as H85 temps increase to 3-6C. This will translate to highs in the upper 40s to 50s. A cold front drops through the area Wednesday night and will brings temps back to around average through the end of the period. The potential for a more impactful system remains for next weekend. Deterministic guidance remains in low agreement and run to run continuity has been all over the place thus far. Ensemble solutions are beginning to come into a little better agreement, with both the GEFS and EURO ensemble mean giving the highest QPF probabilities along and north of the SD/NE border. This looks like a longer duration precipitation event, with the potential for diurnally driven mixed precipitation. Bottom line is that confidence remains low for now, though potential exists for measurable snowfall through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1128 AM CST Mon Jan 18 2021 For the LBF terminal...VFR conditions are expected through the forecast period. Cloud ceilings will gradually lower this afternoon but anticipate these to largely remain above 10k feet AGL before clearing around sunrise Tuesday. Wind gusts will approach 30 knots out of the northwest but are expected to fall below 15 knots this evening. Additional gusty winds are possible on Tuesday. For the VTN terminal...Main aviation concerns are localized bursts of snow in convective showers approaching the terminal. These features are fairly small and quick moving, so have elected to cover with a TEMPO with potential of visibility falling to 1SM or less and ceilings dropping to IFR. These instances are unlikely to last longer than 30 minutes when they occur, but given isolated nature, confidence in direct impacts to the terminal are low. Believe this threat will end by late afternoon with mainly dry conditions then expected through the remainder of the period. Low-end VFR conditions are likely to return this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Brown LONG TERM...Brown AVIATION...NMJ
Hazardous weather outlook, Jan 18, 10:50 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1050 AM CST Mon Jan 18 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-191700- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1050 AM CST Mon Jan 18 2021 /950 AM MST Mon Jan 18 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. A cold front will produce light snow across parts of the Sandhills and north central Nebraska today and tonight. Minor accumulations up to one-half inch are possible along and north of Highway 20. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Snow chances increase Friday night and Saturday. The location of the snow and the amounts remain uncertain. Check the forecast throughout the week for details regarding potential impacts to western and north central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jan 18, 11:43 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1143 AM CST Mon Jan 18 2021
NEZ004-005-094-181845-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
1143 AM CST Mon Jan 18 2021
...SPECIAL WEATHER STATEMENT...
At 1141 AM CST/1041 AM MST/, Doppler radar was tracking isolated
snow showers across much of central Cherry County. These showers
were moving southeast at 45 mph.
Brief moderate snowfall combined with winds in excess of 30 mph will
result in reduced visibility and potentially slick conditions.
Locations impacted include...
Valentine, Cody, Merriman, Kilgore, Nenzel, Medicine Lake, Brownlee,
Merritt Reservoir, Valentine National Wildlife Refuge, Crookston,
Wood Lake, Speckel Meir Lake, Eli, Irwin, Intersection of Highway 61
and Survey Valley Road, Hoover Lake, Cody Lake, Marsh Flat, Anderson
Bridge State Wildlife Management Area and Highway 97 crossing the
Niobrara River.
This includes the following highways...
Highway 20 between mile markers 115 and 224.
Highway 61 between mile markers 174 and 231.
Highway 97 between mile markers 71 and 141.
Highway 83 between mile markers 165 and 222.
Highway 12 between mile markers 1 and 6.
LAT...LON 4300 10058 4273 10018 4243 10018 4209 10068
4210 10168 4300 10214
TIME...MOT...LOC 1741Z 316DEG 39KT 4289 10115
JurgensenSpecial weather statement, Jan 18, 12:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
1240 PM CST Mon Jan 18 2021
NEZ004>006-008-009-028-094-182000-
Brown NE-Sheridan NE-Eastern Cherry NE-Garfield NE-Rock NE-
Keya Paha NE-Western Cherry NE-
1240 PM CST Mon Jan 18 2021
...SPECIAL WEATHER STATEMENT...
At 1239 PM CST/1139 AM MST/, Doppler radar was tracking isolated
snow showers across much of northern Cherry and Sheridan Counties,
east into Keya Paha County. These showers were moving southeast at
45 mph.
Brief moderate snowfall combined with winds in excess of 30 mph will
result in reduced visibility and potentially slick conditions.
Locations impacted include...
Valentine, Ainsworth, Bassett, Springview, Long Pine, Cody, Merriman,
Newport, Kilgore, Johnstown, Nenzel, Brownlee, Merritt Reservoir,
Valentine National Wildlife Refuge, Elsmere, Medicine Lake, Rose,
Norden, Crookston and Wood Lake.
This includes the following highways...
Highway 183 between mile markers 149 and 225.
Highway 20 between mile markers 110 and 274.
Highway 61 between mile markers 178 and 231.
Highway 97 between mile markers 71 and 141.
Highway 83 between mile markers 157 and 222.
Highway 12 between mile markers 1 and 76.
LAT...LON 4300 9958 4286 9925 4209 9924 4209 9917
4204 9917 4209 9925 4209 10160 4300 10227
TIME...MOT...LOC 1839Z 313DEG 36KT 4274 10043
JurgensenSpecial weather statement, Jan 18, 2:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
200 PM CST Mon Jan 18 2021
NEZ004>006-008-009-023>027-094-182115-
Brown NE-Sheridan NE-Loup NE-Hooker NE-Eastern Cherry NE-Grant NE-
Rock NE-Keya Paha NE-Western Cherry NE-Thomas NE-Blaine NE-
200 PM CST Mon Jan 18 2021
...SPECIAL WEATHER STATEMENT...
At 159 PM CST/1259 PM MST/, Doppler radar was tracking a band of
snow along a line extending from 9 miles east of Valentine to 8
miles northeast of Valentine National Wildlife Refuge to 13 miles
south of Merritt Reservoir to 19 miles south of Medicine Lake to 19
miles southeast of Gordon. Movement was southeast at 55 mph.
Brief moderate snowfall combined with winds in excess of 30 mph will
result in reduced visibility and potentially slick conditions.
Locations impacted include...
Valentine, Ainsworth, Mullen, Taylor, Thedford, Brewster, Long Pine,
Dunning, Halsey, Johnstown, Seneca, Brownlee, Merritt Reservoir,
Valentine National Wildlife Refuge, Elsmere, Medicine Lake, Purdum,
Rose, Calamus Reservoir State Recreation Area and Wood Lake.
This includes the following highways...
Highway 183 between mile markers 123 and 176, and between mile
markers 194 and 198.
Highway 20 between mile markers 188 and 253.
Highway 2 between mile markers 161 and 246.
Highway 61 between mile markers 176 and 211.
Highway 97 between mile markers 49 and 141.
Highway 83 between mile markers 131 and 218.
Highway 12 between mile markers 1 and 16.
LAT...LON 4231 9924 4186 9922 4182 9924 4174 9940
4174 10068 4185 10128 4265 10219 4298 10036
TIME...MOT...LOC 1959Z 310DEG 49KT 4286 10036 4262 10048 4246 10079
4244 10143 4259 10195
JurgensenThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 11:43 AM CST | Special Weather Statement | LBF | Cherry | 62 min |
| Jan 18, 12:40 PM CST | Special Weather Statement | LBF | Brown, Cherry, Keya Paha, Rock | 80 min |
Nearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.